WHITEHALL PRICING ADVIL 40% BELOW MOTRIN ON MG-TO-MG BASIS; AHP OTC VERSION IS ALSO ABOUT 9% BELOW BRISTOL-MYERS NUPRIN PRICE LEVELS
Whitehall is pricing Advil to project a retail price 40% below Upjohn's Motrin Rx brand of ibuprofen on a mg-for-mg basis, Whitehall Presient Stanley Barshay indicated at a May 21 press conference in NYC. Whitehall's OTC version of ibuprofen 200 mg will "represent a considerable cost savings against the Rx product," Barclay described. "For example, there will be an approximately 40% savings on a mg-for-mg basis against the Rx product Motrin," Barshay declared. According to trade sources, Advil is also approximately 15% less than Boots' Rufen on a mg-for-mg basis. On a tab-to-tab basis, Advil (200 mg) is about 70% below the price of Motrin (400 mg) at the 100's direct price, according to 1984 Red Book levels for Motrin. Bristol-Myers, which licensed OTC rights for its Nuprin brand of OTC ibuprofen from Upjohn, is pricing OTC ibuprofen to whslrs., at approximately 9% more than Whitehall. According to trade sources, Advil prices to whslrs. are $5.56 for 100s, $3.31 for 50s, and $1.94 for 24s compared to Nuprin prices to whslrs. of $6.12, $3.64 and $2.13, respectively. Barshay told the May 21 press conference that the firm's suggested retail price for bottles of 100 "will probably be $6.50 to $7.25" and will be "comparable to Extra Strength Tylenol capsules and Tylenol products." An important ancillary pricing issue which could develop will be treatment of ibuprofen Rx by state formularies and third-party payers. As long as the Rx product is acceptable for reimbursement, it will be somewhat protected from price competition from the OTC version since consumer out-of-pocket costs could remain less for the Rx than the OTC version. Responding to questions about Sudler & Hennesey advertising for Advil, Barshay said the promotion "will have a different feel to it." He added that the campaign "is based on consumer as well as professional education to ensure the proper use" of Advil. Barshay said the company has been in contact with "a number of medical associations" to determine the best way to present information about the drug. During Q&A, Barshay was also asked in AHP would advertise Advil v. Motrin. "We are looking into all possibilities, whether or not we do it or not do it," Barshay responded. "At this time, I really couldn't tell you what the final avertising will be." Ibuprofen Developer Says Not Much Reaction From MDs In U.K. To OTC Switch; Bristol Pharmacy Campaign Boots scientist Stewart Adams, who developed ibuprofen, attended the AHP press conference. He was asked if physicians have reacted in terms of the number of Rxs since Boots began marketing an OTC version of ibuprofen (Nurofen) in England nine months ago. "I think we've had very little reaction from doctors," Adams stated. He said he thought Rxs had increased, but added that it was not due to the launch of the OTC product. As part of its introductory campaign, Bristol-Myers is also taking a professional education approach to the pharmacist. B-M is distributing a brochure, "A Clinical Guide to Nuprin for the Pharmacist," to all pharmacists receiving the drug. The B-M brochure includes information about the pharmacology, adverse reactions, and interactions of the drug, as well as the labeling and a bold precautionary statement concerning aspirinsensitive patients. The pamphlet also lists questions and answers about the product. For instance, it included the question "Is Nuprin just another aspirin under a new name?" In response, the brochure states "Nuprin contains an entirely different pain relieving ingredient and not aspirin or acetaminaphen. The pain reliever in Nuprin is ibuprofen." It adds that "although Nuprin contains no aspirin or salicylates, Nuprin should not be taken if the patient has had a severe allergic reaction to aspirin." The brochure also includes a list of 52 sources for additional reading, such as The Pharmacological Basis of Therapeutics, Gilman, et al, eds. and various journal articles. Bristol advised pharmacists how to handle a number of typical consumer questions. To a question on the Rx and OTC status of the product, Bristol suggested: "Because of its excellent record as a prescription item, studies were performed to test the effectiveness of an over-the-counter dosage form against the currently available over-the-counter pain relievers. Tests proved the effectiveness of 200 mg Nuprin tablets for the relief of minor conditions for which these products are used. However, the stronger dosage forms remain available for conditions that should be supervised by a physician or require a potent anti-inflammatory effect."
You may also be interested in...
Newly released Medicare Part D data sheds light on the sales hit that branded pharmaceutical manufacturers will face when the coverage gap discount program gets under way in 2011
FDA appears headed for a showdown with clinicians and the pharmaceutical industry over the proposed new clinical trial endpoints for acute bacterial skin and skin structure infections, the guidance's approach for justifying a non-inferiority margin and proposed changes in the types of patients that should be enrolled in trials
Specialty drug maker Shire has quietly begun scouting deals with a brand-new $50 million venture fund, the latest of several in-house investment arms to launch with their parent company's pipelines, not profits, as the measure of their worth